Nebraska, 2002

Dust Storm in Nebraska, May 22, 2002

May 22, 2002 · NWS OAX · 1 event in 1 county or zone

1 dust storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 2:05 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, May 22, 2:05 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 AM CDT WED MAY 22 2002

FORECAST CHALLENGES -- WINDS AND THUNDERSTORM CHANCES.

SYNOPSIS -- EARLY MORNING MOISTURE CHANNEL IMAGERY AND LAST
EVENINGS UPPER-AIR ANALYSIS SHOW A CLOSED, MID-LEVEL CIRCULATION
CENTERED OVER NWRN WY WITH DOWNSTREAM DIFFLUENCE OVER THE DAKOTAS
AND NEB.  IN THE LOW-LEVELS, RICHER MOISTURE RETURN AT 850MB WAS
SITUATED ALONG A OUN-LBF-UNR-GGW AXIS, JUXTAPOSITIONED UNDER STEEP
MID-LEVEL LAPSE RATES, PER 00Z/22 HIGH PLAINS SOUNDINGS.  AT THE
SURFACE, THE PRIMARY SURFACE LOW ASSOCIATED WITH THE WY CIRCULATION
WAS LOCATED OVER NERN MT WITH ATTENDANT COLD FRONT/DRY TROUGH THAT
EXTENDED SWD TO A SECONDARY LOW OVER ERN CO.  TO THE E OF THIS
FRONTAL SYSTEM, PLAN VIEW PROFILER DATA INDICATED A 60-70 KT
LOW-LEVEL JET FROM THE SRN PLAINS THROUGH NEB.

FORECAST -- ALL SHORT RANGE MODELS ARE IN FAIR AGREEMENT ON THE
LARGE SCALE FEATURES THROUGH 36 HRS, WITH DIFFERENCES ON THE
UPSTREAM 500 MB HEIGHT FIELD AND SURFACE FRONTAL POSITION
THEREAFTER.  IN THE SHORT TERM, OUR MAIN CONCERNS ARE WINDS AND
CONVECTIVE POTENTIAL.  00Z/22 ETA AND 06Z/22 RUCII BOTH INDICATE A
SLOW EWD SHIFT OF THE LOW-LEVEL JET AXIS ACROSS THE AREA THIS
MORNING.  BY THIS AFTERNOON, OUR NWRN ZONES WILL FALL IN CLOSER
PROXIMITY TO THE SURFACE/850 MB TROUGHS, EFFECTIVELY ALLOWING FOR
SOME DECREASE IN WINDS.  THUS, WE WILL ISSUE A WIND ADVISORY FOR
THIS MORNING ACROSS THE NW AND ALL DAY ACROSS THE REMAINDER OF THE
AREA.

THE OTHER CONCERN IS CONVECTIVE POTENTIAL.  WE WILL CONTINUE TO
MONITOR THE CONVECTIVE DEVELOPMENT OVER CNTRL SD, AS RECENT
RADAR/SATELLITE/LDS TRENDS INDICATE A CONTINUED SWD DEVELOPMENT INTO
THE LOW-LEVEL JET.  BY THIS AFTERNOON, WE AGREE WITH SPCS DAY 1
OUTLOOK IN THAT THE ETA IS TOO AGGRESSIVE IN THE SURFACE DEWPOINTS.
NONETHELESS, WE WILL STILL LIKELY SEE SBCAPES OF AROUND 1000 J/KG
AHEAD OF THE FRONT.  THIS COMBINED WITH DEEP-LAYER SHEAR VALUES OF
20-25 M/S, SUPPORTS THE POSSIBILITY OF A HIGH-BASED SUPERCELL OR
TWO, GIVEN THE LARGE BOUNDARY-LAYER T/TD SPREADS.  WE WILL CARRY
CHANCE POPS THIS AFTERNOON AREAWIDE WITH TEMPERATURES CLOSER TO THE
WARMER NGM NUMBERS.

TONIGHT, WE WILL CARRY THE HIGHEST POPS ACROSS OUR SRN ZONES, WITH
ONLY AN EVENING MENTION NW.  THERE WILL STILL BE A CHANCE OF SOME
SEVERE STORMS, MAINLY IN THE EVENING ACROSS THE CNTRL AND S.

PER PMDHMD REASONING, WE WILL FOLLOW THE MORE PROGRESSIVE ETA
SOLUTION ON THE HANDLING OF THE SURFACE FRONT ON THURSDAY.  THAT
SAID, WE WILL ONLY MAINTAIN CHANCE POPS ACROSS THE FAR SRN ZONES
INTO AFTERNOON.  GOOD SYNOPTIC-SCALE SUBSIDENCE OVER THE DAKOTAS,
SUGGESTS WINDY CONDITIONS ACROSS THE NRN ZONES WITH THE BUILDING
HIGH PRESSURE.

THE NEXT CHANCE FOR PRECIPITATION WILL OCCUR ON FRIDAY AS THE ETA
AND AVN BOTH ADVERTISE THE MOVEMENT OF A SHORTWAVE THROUGH THE
AREA.  THE CWFA WILL BE IN A STABILIZED, POST-FRONTAL AIRMASS, SO WE
WILL ONLY MENTION SHOWERS.

BOTH THE ECMWF AND THE NEW AVN EXTENSION SUGGEST THAT THE CWFA WILL
REMAIN IN A SURFACE RIDGE AXIS THROUGH THE REMAINDER OF THE
WEEKEND.  WE WILL BEGIN TO SEE LEE CYCLOGENESIS OVER THE HIGH PLAINS
EARLY NEXT WEEK, WITH THE TROUGH AXIS REMAINING OFF TO OUR W THROUGH
TUESDAY.  EXCEPT FOR A MENTION OF THUNDER ON TUESDAY, WE WILL KEEP
THE EXTENDED FORECAST DRY.

COORDINATED WITH DSM, LBF, GID, TOP AND EAX

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...WIND ADVISORY THIS MORNING WEST OF WAYNE TO COLUMBUS
       LINE...AND ALL DAY FOR REMAINDER OF CWFA.

MEAD

In the hours before

Special weather statement, May 22, 4:45 AM CST, 3 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 AM CDT WED MAY 22 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

SCATTERED THUNDERSTORMS OVER THE AREA THIS MORNING SHOULD END BY
AROUND 10 AM...WITH NO SEVERE WEATHER EXPECTED.

MORE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING
THE MAIN SEVERE WEATHER THREATS.

STRONG SOUTH WINDS WILL CONTINUE TO CHANNEL INCREASING AMOUNTS OF
MOISTURE INTO THE AREA TODAY...AHEAD OF A COLD FRONT THAT IS
MOVING ACROSS NEBRASKA.  THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THIS FRONT...MAINLY AFTER 3 PM...AS IT MOVES INTO EASTERN
NEBRASKA.  THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THIS EVENING...AS THE FRONT MOVES SOUTHEAST THROUGH THE AREA.

BY THIS AFTERNOON...THE ATMOSPHERE IS FORECAST TO BECOME
MODERATELY UNSTABLE...AND WIND SHEAR PROFILES WILL BE FAVORABLE
FOR SEVERE THUNDERSTORM DEVELOPMENT.  AT THIS TIME...IT APPEARS
THAT SEVERE WEATHER WILL BE MOST LIKELY BETWEEN 3 PM AND 9
PM...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE
MAIN THREATS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Seward

When
May 22, 8:00 AM CST to 10:00 AM CST
Where
Seward forecast zone
Deaths
2 direct, 0 indirect
Injuries
8 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

High gradient winds up to 50 mph whipped blinding dust across interstate 80 just east of the Beaver Crossing interchange west of Lincoln. Visibilities, which were suddenly reduced to zero in the blowing dust, caused a 10-vehicle pileup that killed 2 people and injured 8 others. The eastbound lanes of I-80 were closed for more than 7 hours after the accident. The accident apparently began when a semi truck hit a sport utility vehicle that had reduced its speed because of the dust. After another semi slowed down because of the first collision it was hit by a third semi. A pickup truck, which was the vehicle that the 2 people killed were in, then slammed into the third semi.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Seward2002-05-2223MaleVehicle/Towed TrailerDirect
Dust Storm, Seward2002-05-2220MaleVehicle/Towed TrailerDirect

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299676.